I am a 36 year old female. My height is 164 cm and weight is 48 kg. I was healthy with fine ligaments. Two years back, I had spine surgery for a herniated disk at the level of L5/S1. Soon after the operation, I got something like sleep myoclonus. The neurologist said that as benign, but I did not have anything like before. I am suffering from loose and weak ligaments in my spine and elsewhere. I am also having TMJ dysfunction, sacroiliac joint dysfunction, and ligament laxity. During anesthesia, I was given one dosage of Midazolam 2 mg, Propofol 200 mg, Cefazolin 2 mg, Atropine 1 mg, Fentanyl 0.3 mg, Rocuronium 40 mg, Neostigmine 2.5 mg, and Sevoflurane 63.05 mL. The operation duration was around 2 hours and 34 minutes. I do not have any drug allergy. But, I did not receive any inhaled anesthetics before. Does ligament laxity occur as a side effect of Sevoflurane?
Welcome to icliniq.com.
I have read through your query in detail. Please find my observations below.
Myoclonus or muscle twitching is a known side effect of Sevoflurane use, and it is not a serious concern. Sevoflurane does not cause laxity of ligaments. Very common side effects of Sevoflurane occurring in more than 10 % of patients are nausea, vomiting, hypotension, bradycardia, cough, and increased agitation.
Common side effects occurring in 1 to 10 percent of patients are increased salivation, tachycardia, hypertension, laryngospasm, airway obstruction, breath holding, apnea, respiratory disorder, somnolence, dizziness, shivering, fever, hypothermia, headache, increased fluoride in blood, abnormal liver function test and abnormal blood glucose level.
Uncommon side effects occurring in 0.1 to 1 % of patients are dry mouth, arrhythmia, ECG abnormalities, increased sputum, hypoxia, wheezing, bronchospasm, hyperventilation, pharyngitis, hiccup, hypoventilation, dyspnea, stridor, hypoxia, asthma, crying, nervousness, confusion, insomnia, confusional state, syncope, hypertonia, taste perversion, asthenia, pain, fluorosis, increase in AST (aspartate aminotransferase), increase in ALT (alanine transaminase), bilirubinemia, increase in LDH (lactate dehydrogenase), increase in alkaline phosphatase, hypophosphatemia, acidosis, hyperglycemia, increase in BUN (blood urea nitrogen), increase in creatinine, glycosuria, albuminuria, amblyopia, conjunctivitis, urination impaired, urine abnormality, urinary retention, oliguria, pruritus, and rash.
Rare side effects occurring in less than 0.1 % of patients is malignant hyperthermia. Female hormones progesterone (before menstruation) and relaxin (during early pregnancy) cause joint hypermobility and ligament laxity. But, it is difficult to predict whether these factors are causing your symptoms or not. People with connective tissue disorder also might have laxity of joints.
Thank you for the answer. Is this myoclonus permanent? I only get them when falling asleep. It is two years from operation now and it does not go away. Can it occur due to problem in brain activity or pituitary or hypothalamus? I read something about pituitary and that can cause ligament laxity. I do not think it as genetic because I had no problems before. But, I have been tested for genetic collagen disorders and waiting for the results.
Welcome back to icliniq.com.I want to reply with some clarifications to my earlier answer.
It is possible that once the nerve got decompressed with surgery, some pinching of the affected nerve will persist. This is common in low back surgeries and can happen in 20 to 40 percent of patients and can take 2 to 5 years to improve.
Though myoclonus is a rare side effect of Sevoflurane, it is likely that your twitching symptoms are due to the nerves in the lower back. Because the twitching due to Sevoflurane will not stay for 2 years after surgery. Patients having side effect due to Sevoflurane get back to normal within 2 weeks to a maximum of 6 months.
The TMJ (temporomandibular joint) laxity might be due to your position during surgery and the endotracheal intubation. When getting operated for lower back surgery, the patient is made to lie down on the stomach. During a long surgery, there might be stress on the TMJ. It usually gets better slowly over years.
There is no problem in brain activity, hypothalamus or pituitary due to anesthesia. It might not be a genetic collagen tissue syndrome but then we have to confirm with test results which are yet to come.
In conclusion, you might have to wait for a few more months to see any improvement of symptoms. If they start worsening, then you can get an MRI scan of the lower back to review post-surgery changes.
It is understandable that the symptoms are not serious, but they are still causing you discomfort. Please be assured that nothing has happened to your brain because of anesthesia and your symptoms will most likely improve slowly over months or years.
Was this answer helpful?|
Same symptoms doesn’t mean you have the same problem. Consult a doctor now!
.. carefully reviewed the uploaded MRI (magnetic resonance imaging) report (attachment removed to protect patient identity). It indicates cervical spinal cord compression in the cervical region. This compression is responsible for his hand numbness.... Read fullOsteoarthritis of Knee
.. information article on wear and tear in knee joint. It gives information regarding understanding of osteoarthritis of knee its causes, prevention and methods of treatment available .. ... Read fullPlease suggest the best remedy for back pain.
I have undergone bariatric surgery for weight loss ... Five months before, during the gastric bypass surgery my weight was 145 kg ... Hi doctor, I have been battli... Read full
Ask your health query to a doctor online?Ask an Anesthesiologist Now